New Mexico, 2011

High Wind and Strong Wind in New Mexico, April 9, 2011

April 9, 2011 · NWS ABQ · 13 events in 12 counties and zones

A vigorous storm system with its strong mid level winds and tight surface gradient produced high winds over much of northern and central New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A vigorous storm system with its strong mid level winds and tight surface gradient produced high winds over much of northern and central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 9, 2:40 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 9, 2:40 AM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 AM MDT SAT APR 9 2011

...WIDESPREAD DAMAGING WINDS/CRITICAL FIRE WEATHER EXPECTED TODAY...

.DISCUSSION...
LATEST WATER VAPOR LOOP AND RUC80 500MB ANALYSIS INDICATE A POTENT
539MB LOW CHURNING OVER SRN CALIFORNIA. THIS FEATURE IS EXPECTED TO
MIGRATE EAST THROUGH SUNDAY...IMPACTING THE LAND OF ENCHANTMENT IN
THE FORM OF STRONG TO DAMAGING WINDS AND EXTREME FIRE WEATHER. THE
WRN AND NRN CWA WILL ALSO EXPERIENCE LIGHT TO OCCASIONALLY MODERATE
SHOWERS WITH SNOW LEVELS CRATERING BY MID/LATE EVENING.

FOR WINDS/EXTREME FIRE...
A POTENT 90-105KT 500MB JET SHOULD MIGRATE NORTHEASTWARD INTO WRN
NEW MEXICO BY LATE MORNING. THIS SCREAMING CORE WILL SHIFT EAST FOR
THE AFTERNOON/EVENING HOURS BEFORE DEPARTING THE ERN PLAINS BY SUN
AFTERNOON. MEANWHILE...A LITTLE DEEPER INTO THE ATMOSPHERE...700MB
WINDS ARE PROGGED TO RANGE FROM 50-75KTS...WITH THE STRONGER SPEEDS
TONIGHT ALONG/EAST OF THE CENTRAL MTN CHAIN. WITH AFTERNOON MIXING
SOARING TO AROUND 650MB FOR MOST LOCALES THIS AFTERNOON...ESPECIALLY
IN THE SRN/ERN ZONES...EXPECT SOME OF THIS MOMENTUM TO TRANSLATE TO
THE SURFACE. THE NAM BUFR SOUNDINGS STRUGGLE TO DECOUPLE THE LOWER
ATMOSPHERE TONIGHT...THEREFORE THIS MOMENTUM TRANSFER WILL CONTINUE
DEEP INTO THE OVERNIGHT HRS. MEANWHILE...A 991MB SURFACE LOW SHOULD
DEVELOP WITHIN NE COLORADO THIS AFTERNOON AND SLIDE E/SE TONIGHT. IT
IS NOT THE BEST LOCATION FOR NM...HOWEVER MODELS CONTINUE TO DEVELOP
A 15-20MB SURFACE GRADIENT ACROSS THE STATE TONIGHT. BOTH OF THESE
INGREDIENTS WILL SUPPORT WIDESPREAD HIGH WIND CRITERIA TODAY...WITH
OCCASIONAL DAMAGING WINDS LINGERING INTO THE OVERNIGHT HRS. ONGOING
WIND HIGHLIGHTS APPEAR REASONABLE AND WILL NOT ADJUST ATTM. AREAS OF
BLOWING DUST WILL BE A SIGNIFICANT ISSUE...WHERE VISIBILITIES COULD
DROP BELOW ONE MILE IN DUST PRONE AND DROUGHT STRICKEN AREAS. STRONG
TO POTENTIALLY DAMAGING WINDS WILL LIKELY PERSIST INTO SUNDAY ACROSS
THE ERN PLAINS. THE INHERITED HIGH WIND WATCH LOOKS IN GOOD SHAPE...
ALTHOUGH IT MAY NEED TO BE EXTENDED A FEW HOURS DURING THE UPGRADE
PHASE. RELATIVE HUMIDITIES ACROSS THE ERN PLAINS WILL DROP BELOW 15
PERCENT. THE WIND THREAT COUPLED WITH THE DRY AIRMASS WILL ALLOW FOR
EXTREME FIRE WEATHER CONDITIONS IN THE ERN PLAINS. THIS COULD POSE A
THREAT TO LIFE AND PROPERTY IF ANY FIRES DEVELOP TODAY AS THEY WILL
BE CAPABLE OF SCORCHING A LOT OF REAL ESTATE IN SHORT ORDER. SIMILAR
FIRE CONDITIONS ARE LIKELY ACROSS THE ERN PLAINS SUNDAY...ALTHOUGH
TEMPERATURES WILL BE 15-20F COOLER IN THE WAKE OF A PACIFIC FRONT...
WHICH MAY MINIMIZE THE FIRE GROWTH POTENTIAL. A WIND SHIFT TONIGHT/
SUN WILL LIKELY STEER ANY ONGOING FIRES FROM A NE TO ELY COMPONENT.

FOR PRECIPITATION/TEMPERATURES...
ACTIVITY IS ALREADY DEVELOPING IN WRN/CENTRAL ARIZONA WITH PRESCOTT
REPORTING LIGHT SNOW. ACTIVITY WILL START TO MIGRATE INTO ERN AZ/WRN
NM BY MID/LATE AFTERNOON. MODELS ARE LESS AGGRESSIVE WITH CONVECTIVE
ACTIVITY INITIALLY...HOWEVER THE GFS40 BRINGS A SLUG OF -1C BENEATH
THE COLD CORE ALOFT ACROSS THE NORTHWEST ZONES FROM 00-06Z/SUN. WILL
TRIM THE THREAT FOR THUNDERSTORMS THIS AFTERNOON...HOWEVER INTRODUCE
SOME ISOLD ACTIVITY THIS EVENING. SIGNIFICANT COLD AIR ADVECTION IS
EXPECTED THIS AFTERNOON/EVENING...DROPPING 700MB TEMPS FROM 0C TO AT
LEAST -9C. THIS WILL ALLOW SNOW LEVELS TO RAPIDLY CRATER...HOWEVER A
LACK OF SIGNIFICANT QPF WILL CURTAIL SNOW ACCUMULATIONS. EXPECT THE
BEST PERIOD OF PCPN TO OCCUR BETWEEN 00-09Z AS LARGE SCALE ASCENT IS
INTERSECTED WITH LOW AND MID-LEVEL FRONTOGENESIS...ALLOWING A MODEST
BAND OF PCPN TO IMPACT THE CONTINENTAL DIVIDE INTO THE NRN MOUNTAINS.
IT APPEARS A MORE NRN TRACK OF THE UPPER LOW WILL CURTAIL DECENT QPF
BEYOND 12Z/SUNDAY. TEMPERATURES TODAY WILL BE 10-15F ABOVE NORMAL IN
THE ERN PLAINS WITH COOLER CONDITIONS IN THE WEST. IN FACT...A FEW
LOCALES MAY EXPERIENCE FALLING AFTERNOON READINGS AND HAVE CAPTURED
THAT IN THE TEMP TRENDS. WIDESPREAD 5-15F BELOW AVERAGE TEMPS CAN BE
EXPECTED ON SUNDAY FROM EAST TO WEST RESPECTIVELY.

FOR THE REMAINDER OF FORECAST PACKAGE...
A LOW AMPLITUDE RIDGE WILL QUICKLY TRAVERSE THE LAND OF ENCHANTMENT
FOR MONDAY...ALLOWING FOR A MODEST RECOVERY IN TEMPERATURES. SW FLOW
WILL RETURN FROM MON NIGHT THROUGH TUE NIGHT...BOOSTING READINGS AND
CREATING OVERNIGHT INVERSIONS. TWO WEAK DISTURBANCES WILL CLIP NRN/
ERN NEW MEXICO WED/WED NIGHT...HOWEVER PCPN CHANCES APPEAR MINUSCULE.
NONETHELESS...READINGS WILL BE RETARDED AS A COLD FRONT SWEEPS THRU
THE ERN PLAINS. WEAK ZONAL OR NORTHWEST FLOW IS PROGGED FOR THE REST
OF THE FORECAST PACKAGE...KEEPING NEW MEXICO HIGH AND DRY. DPORTER

&&

.AVIATION...
WIND WILL LIKELY BE THE MAIN AVIATION WEATHER HAZARD THROUGH THE
NEXT 24 TO 36 HOURS ALTHOUGH CIGS WILL LOWER TO MTN TOP LEVEL IN
NW THIRD TO HALF OF NEW MEXICO THIS AFTERNOON AS ATMOSPHERIC
MOISTURE INCREASES WITH THE APPROACH OF VERY STRONG LOW PRESSURE
TROUGH ALOFT. PERHAPS EVEN SOME MVFR CONDITIONS ACROSS THE FAR WEST
DUE TO THE ARRIVAL OF STRONG PACIFIC COLD FRONT LATER IN THE DAY.
SOME RAIN AND SNOW TO ARRIVE WITH AND ESPECIALLY BEHIND THE FRONT.
STRONGER WINDS TODAY COMPARED TO FRIDAY ACROSS THE MAJORITY OF THE
AREA...STRONGEST ACROSS EAST HALF OF CST AREA WHERE GUSTS MAY REACH
BETWEEN 55 AND LOCALLY NEARLY 70 MPH. WINDS LOWERING A FAIR DEGREE
NW HALF OR SO LATER TONIGHT...BUT ONLY SLIGHTLY SE HALF. VERY STRONG
WINDS AGAIN SUN MAINLY E THIRD TO HALF.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43

&&

.FIRE WEATHER...
SIGNIFICANT MID LEVEL JET CORE WILL OVERSPREAD MOST OF THE STATE AS
THE DAY TODAY PROGRESSES AS WELL AS INTO THE EVE. TIMING PRETTY
GOOD FOR VERY STRONG WINDS ACROSS THE EASTERN PLAINS...GENERALLY
ALONG AND EAST OF A LINE FROM THE GALLINAS MOUNTAINS WITHIN OUR FIRE
WEATHER FCST AREA TO VCNTY OF CAPULIN IN THE NORTHEAST. OTHER AREAS
OUTSIDE OF THIS LINE WILL ALSO SEE GUSTY WINDS. THE WINDS WILL
GRADUALLY LOWER A BIT ACROSS THE FAR WEST AS THE DAY GOES ON BASED
ON THICKER CLOUD COVER...SOME COOLING PCPN AND A LOWER MID LEVEL
GRADIENT TREND. EITHER WAY THOUGH...GUSTY WINDS ARE EXPECTED
AREAWIDE ON SATURDAY.

HUMIDITY VALUES ARE AMONG THE MORE CHALLENGING ASPECTS OF THIS FIRE
WX FCST PACKAGE FOR TODAY DUE TO INCREASING CLOUD COVER FROM WEST TO
EAST AND INCREASING PRECIPITATION CHANCES ACROSS THE WEST. BUT DID
LOWER RH FCST A BIT TODAY AND SUN MOSTLY E HALF BASED ON WHAT
APPEARS TO BE A BIT LOWER DEWPOINT VALUES. SO SOME 1 TO NEARLY 3
HOUR CRITICAL RH LEVELS MAY ACCOMPANY THE LONGER LASTING CRITICAL
WIND SPEEDS ACROSS MAINLY THE MID AND LOWER RIO GRANDE VALLEY...FIRE
WX ZONE 106...TODAY AND THAT PLUS SMALL SECTIONS OF ZONES 103 AND
107 FOR SUNDAY. NEXT SHIFT OR TWO WILL WANT TO EXAMINE LATEST MODEL
RUN DATA LATER TODAY TO DETERMINE IF THOSE CRITICAL PERIODS MAY RUN
A LITTLE LONGER... LONG ENOUGH FOR A RED FLAG WARNING TO EXPAND INTO
THOSE ZONES. NONETHELESS...CRITICAL TO POSSIBLY EVEN EXTREME
CONDITIONS REMAIN POSSIBLE AND HIGHLY LIKELY. THE INCREASING CLOUD
COVER MAY HELP MITIGATE FIRE DANGER A LITTLE ACROSS RIO GRANDE
VALLEY TODAY. TEMPS WILL ALSO TURN MUCH COOLER THAN NORMAL ACROSS
THE WEST LATER TODAY...NEAR NORMAL ACROSS CENTRAL AREAS AND
SIGNIFICANTLY ABOVE NORMAL ACROSS THE EAST. EASTERN AREAS WILL
GENERALLY BE THE MOST UNSTABLE AS A RESULT.

WETTING PRECIPITATION IS MOST LIKELY LATER SATURDAY INTO SATURDAY
NIGHT ALONG AND WEST OF THE CONTINENTAL DIVIDE AS WELL AS ACROSS
PORTIONS OF THE LOWER SAN JUAN AND JEMEZ MOUNTAINS AS THE VIGOROUS
COLD FRONT AND UPPER LEVEL TROUGH CROSS OVER THE AREA. THE COLD
FRONT WILL CREATE A PRETTY DECENT WIND SHIFT SATURDAY EVENING INTO
THE OVERNIGHT SO IF ANY FIRES DO GET GOING...FIRE PERSONNEL SHOULD
BE AWARE OF THIS LIKELY WIND SHIFT. THIS IS ALSO WHEN THE STRONG MID
LEVEL JET CORE IS EXPECTED TO MOVE OVER THE EASTERN HALF OF THE
STATE. THUS SOME LOCALLY DAMAGING WINDS WILL BE POSSIBLE DURING THIS
PERIOD. MODELS REMAIN BULLISH WITH NEAR 100 MPH WINDS AT 18000 FEET
DURING THIS OVERNIGHT PERIOD.

THE SYSTEM IS EXPECTED TO QUICKLY EXIT OUT OVER THE HIGH PLAINS ON
SUNDAY LEAVING A STILL DECENT SURFACE PRESSURE GRADIENT IN ITS WAKE.
SO LOOK FOR ADDITIONAL STRONG WINDS FAVORING THE EASTERN PLAINS...
ESPECIALLY ALONG A PATH RUNNING A LITTLE EITHER SIDE OF A LINE FROM
CLINES CORNERS TO CLOVIS AND TUCUMCARI. DEWPOINTS WILL CERTAINLY
FALL DUE TO THE SIGNIFICANT COLD AIR ADVECTION AND THERE COULD BE
ENOUGH WARMING TO CREATE CRITICALLY LOW HUMIDITY VALUES ACROSS
SOUTHERN AND EASTERN AREAS. THE LIKELY AREAS TO RECEIVED ENOUGH
HOURS OF CRITICALLY LOW HUMIDITY COMBINED WITH STRONG WINDS WOULD BE
ACROSS THE SOUTHERN HALF OF ZONE 104 AND ZONE 108 WHICH IS THE EAST
CENTRAL PLAINS. WILL LEAVE THE WATCH AS IS FOR NOW. AGAIN NOTE THAT
FIRE WX ZONES 103...106 AND 107 MAY SEE 1 TO NEARLY 3 HOURS OF
CRITICAL FIRE WX CONDITIONS SUN AFTN AND THERE IS A SLIGHT CHANCE
THIS COULD SPILL OVER TO NEARLY 4 HOURS IN VERY LOCALIZED INSTANCES.
NORTHERN AREAS ON SUNDAY SHOULD SEE SOME RESIDUAL WRAP AROUND
SHOWERS PROVIDING ADDITIONAL CHANCES FOR WETTING PRECIPITATION AND
SNOWFALL.

AS THE MODELS HAVE BEEN PREDICTING FOR THE PAST SEVERAL DAYS...SHORT
WAVE RIDGING AND SOME WARMING IS EXPECTED ON MONDAY. WINDS WILL ALSO
BE MUCH LIGHTER. MUCH DRIER AIR DUE TO A SIGNIFICANT MID LEVEL DRY
SLOT WILL ALSO HAVE WORKED ITS WAY INTO THE STATE. THIS WILL CREATE
VERY LOW HUMIDITY VALUES MONDAY AFTERNOON. IT SHOULD ALSO BE
MENTIONED THAT WIDESPREAD AND LONG DURATION FREEZING IS EXPECTED
WITHIN THE MOUNTAINS THUS CURTAILING GREENUP AND DELAYING AN
INCREASE IN LIVE FUEL MOISTURE LEVELS. THIS SHORTWAVE RIDGE IS
EXPECTED TO BREAK DOWN TUESDAY AND PROVIDE BREEZIER CONDITIONS
ACROSS THE AREA. THUS...A RETURN TO CRITICAL FIRE WEATHER CONDITIONS
WILL BE POSSIBLE THEN BUT NOT NEARLY AS STRONG AS WHAT HAS BEEN
OBSERVED AS OF LATE. ADDITIONAL BREEZINESS IS EXPECTED ON WEDNESDAY.
MODELS DIVERGE A BIT MORE FOR THE THURSDAY TIME FRAME BASED ON THE
NEXT SIGNIFICANT TROUGH PASSAGE BUT ANOTHER WIND SHORT LIVED WIND
EVENT WILL BE POSSIBLE THEN. THIS SYSTEM LOOKS TO BE A BIT DRIER BUT
GFS MODEL HAS BECOME MORE BULLISH WITH DRAGGING A BACK DOOR FRONT
INTO THE NORTHEAST PLAINS AND PROVIDING SOME PRECIPITATION THERE.
THAT TREND WILL BE MONITORED. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  25  53  26 /  40  40  10   0
DULCE...........................  54  21  46  18 /  30  70  30   5
CUBA............................  56  24  49  22 /  20  50  20   0
GALLUP..........................  47  22  48  18 /  50  50  10   0
EL MORRO........................  48  20  45  18 /  50  60  10   0
GRANTS..........................  55  25  49  19 /  30  50   5   0
QUEMADO.........................  52  23  49  22 /  30  60   5   0
GLENWOOD........................  56  28  56  32 /  50  50   0   0
CHAMA...........................  50  23  42  16 /  40  80  40  10
LOS ALAMOS......................  55  29  49  31 /  10  40  10   5
PECOS...........................  58  27  49  26 /   5  30  10   5
CERRO/QUESTA....................  56  25  47  19 /  10  50  20   5
RED RIVER.......................  47  18  38  19 /  10  50  30  10
ANGEL FIRE......................  52  23  42  22 /  10  50  20  10
TAOS............................  59  25  48  19 /   5  40  20   5
MORA............................  56  27  47  23 /   5  30  10   5
ESPANOLA........................  64  30  54  26 /   5  40  10   5
SANTA FE........................  59  27  48  25 /  10  30  10   5
SANTA FE AIRPORT................  61  28  52  26 /   5  30  10   5
ALBUQUERQUE FOOTHILLS...........  67  31  54  33 /   5  30   5   0
ALBUQUERQUE HEIGHTS.............  68  33  56  35 /   5  20   5   0
ALBUQUERQUE VALLEY..............  69  29  58  29 /   5  20   5   0
ALBUQUERQUE WEST MESA...........  68  31  57  32 /   5  20   5   0
LOS LUNAS.......................  70  35  59  32 /   5  20   0   0
RIO RANCHO......................  68  32  58  33 /   5  20   5   0
SOCORRO.........................  72  36  62  37 /   5  10   0   0
SANDIA PARK/CEDAR CREST.........  64  26  52  28 /  10  30   5   0
TIJERAS.........................  64  29  53  30 /   5  30   5   0
MORIARTY/ESTANCIA...............  64  28  54  28 /   5  20   5   0
CLINES CORNERS..................  59  26  50  27 /   0  20   5   0
GRAN QUIVIRA....................  64  33  56  34 /   5  10   0   0
CARRIZOZO.......................  69  37  60  35 /   0  10   0   0
RUIDOSO.........................  62  33  53  38 /   0  10   5   0
CAPULIN.........................  68  31  55  27 /   0  20  10   5
RATON...........................  72  32  58  26 /   0  20  10   5
SPRINGER........................  70  33  58  28 /   0  10  10   5
LAS VEGAS.......................  63  31  53  26 /   0  10   5   5
CLAYTON.........................  77  40  62  34 /   0  10  10   5
ROY.............................  69  36  59  33 /   0  10   5   5
CONCHAS.........................  78  41  65  32 /   0  10   5   5
SANTA ROSA......................  77  38  63  33 /   0  10   0   0
TUCUMCARI.......................  83  43  65  32 /   0  10   0   5
CLOVIS..........................  83  43  64  35 /   0   5   0   5
PORTALES........................  85  43  65  36 /   0   5   0   5
FORT SUMNER.....................  82  43  67  35 /   0   5   0   5
ROSWELL.........................  85  45  70  36 /   0   5   0   5
PICACHO.........................  79  39  63  35 /   0  10   0   0
ELK.............................  74  36  58  34 /   0  10   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ505>509-512>515-519>540.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-108.

WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ501>504-510-511-516>518.

HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR THE
FOLLOWING ZONES...NMZ512>515-521>540.

FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ104-108.

&&

46/44
Hazardous weather outlook, Apr 9, 4:58 AM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT SAT APR 9 2011

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 9 PM MDT FOR AREAS
ALONG AND EAST OF A COLFAX TO GUADALUPE TO ROOSEVELT COUNTY LINE.
LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE EXTREME FIRE
WEATHER CONDITIONS.

STRONG TO DAMAGING WINDS WILL DEVELOP THIS MORNING ACROSS MUCH OF
NORTHERN AND CENTRAL NEW MEXICO. WIND SPEEDS WILL BE HIGHEST ALONG
AND EAST OF AN UPPER GILA TO SANGRE DE CRISTO MOUNTAINS LINE. WIND
SPEEDS OF 30 TO 45 MPH...WITH GUSTS UP TO 6O OR 65 MPH ARE LIKELY.
WINDS WILL REMAIN STRONG THROUGH THE OVERNIGHT HOURS. IMPACTS WILL
INCLUDE POSSIBLE PROPERTY DAMAGE...EXTREMELY DANGEROUS CROSS WINDS
AND WIDESPREAD REDUCTIONS IN BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY IN THE EASTERN PLAINS
OF NEW MEXICO FROM LATE SUNDAY MORNING THROUGH THE EARLY EVENING
HOURS DUE TO THE COMBINATION OF LOW HUMIDITIES AND STRONG SURFACE
WINDS.

STRONG TO POTENTIALLY DAMAGING WINDS ARE LIKELY SUNDAY IN EASTERN
NEW MEXICO. WIND SPEEDS OF 30 TO 45 MPH...WITH GUSTS UP TO 6O OR
65 MPH ARE LIKELY. IMPACTS WILL INCLUDE POSSIBLE PROPERTY DAMAGE...
DANGEROUS CROSS WINDS AND REDUCED VISIBILITIES IN BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. NOTIFY THE
NATIONAL WEATHER SERVICE OF ANY PROPERTY DAMAGE DUE TO STRONG WINDS.

DPORTER

Event by event

12 high wind, 1 strong wind. Local standard time, as filed.

High Wind, South Central Mountains

When
April 9, 8:35 AM MST to 9:35 AM MST
Where
South Central Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS

A peak wind gust of 64 mph was recorded at 835 am MST.

High Wind, Southwest Mountains

When
April 9, 10:02 AM MST
Where
Southwest Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio

High Wind, Lower Rio Grande Valley

When
April 9, 1:00 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet

High Wind, Guadalupe County

When
April 9, 1:30 PM MST
Where
Guadalupe County forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter

High Wind, Far Northeast Highlands

When
April 9, 1:53 PM MST
Where
Far Northeast Highlands forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

High Wind, Northeast Highlands

When
April 9, 2:12 PM MST
Where
Northeast Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Central Highlands

When
April 9, 2:35 PM MST to 5:35 PM MST
Where
Central Highlands forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

The Clines Corners ASOS also reported a sustained wind of 49 mph from 1253 pm to 153 pm MST. Amateur radio reported a wind gust of 60 mph five miles west of Estancia. The Moriarty AWOS recorded a wind gust of 59 mph at 535 pm MST.

Strong Wind, Albuquerque Metro Area

When
April 9, 2:45 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media

Television stations reported large trees knocked down and uprooted near the intersection of Roma and Tennessee streets.

High Wind, Raton Ridge/Johnson Mesa

When
April 9, 2:50 PM MST to 3:50 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
43 kt (49 mph) estimated sustained
Reported by
Trained Spotter

High Wind, Harding County

When
April 9, 3:00 PM MST
Where
Harding County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer

High Wind, Eastern San Miguel County

When
April 9, 3:00 PM MST
Where
Eastern San Miguel County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

High Wind, Quay County

When
April 9, 3:01 PM MST
Where
Quay County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media

High Wind, Lower Rio Grande Valley

When
April 9, 3:35 PM MST to 4:35 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$20,000
Reported by
AWOS

The Emergency Manager for Socorro County called shortly after 400 pm MST to report a roof was blown off a house in the northeast part of Socorro and several trees were also down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283321, 283323, 283324, 283326, 283328, 283329, 283330, 283332, 283331, 283333, 283334, 283335, 283336.